Acute pancreatitis is a rare, adverse drug reaction. One of the most incriminated drugs is valproic acid. We report the first case of acute pancreatitis induced by valpromide (dipropylacetamide), a prodrug of valproic acid. A 75-year-old man developed progressive encephalopathy, nausea, and abdominal tenderness 3 weeks after valpromide (1800 mg/day) was initiated. Serum amylase and lipase levels fell to within the normal range. Urine amylases were increased (354 U/l; normal <160 U/l). Abdominal computed tomography scan showed signs of acute pancreatitis. After excluding other recognized causes of pancreatitis, valpromide-induced pancreatitis was diagnosed. Valpromide was immediately replaced by carbamazepin, and symptoms gradually improved. The likelihood of valpromide being involved in the pathogenesis of the acute pancreatitis is plausible according to Kramer's algorithm. The possibility of pancreatitis should be considered immediately in cases of lethargy, abdominal pain, nausea or vomiting in patients taking valproic acid or valpromide, and serum and urine amylases and lipase measurements should be taken. Awareness is a key issue in the prevention of this serious complication, and valproic acid or valpromide should be promptly discontinued.
To read this article in full you will need to make a payment
Purchase one-time access:Academic & Personal: 24 hour online accessCorporate R&D Professionals: 24 hour online access
One-time access price info
- For academic or personal research use, select 'Academic and Personal'
- For corporate R&D use, select 'Corporate R&D Professionals'
Subscribe:Subscribe to European Journal of Internal Medicine
Already a print subscriber? Claim online access
Already an online subscriber? Sign in
Register: Create an account
Institutional Access: Sign in to ScienceDirect
- Pancreatitis associated with valproic acid therapy.Pediatrics. 1979; 64: 520-522
- Valproate-associated pancreatitis.Epilepsia. 1997; 34: 177-183
- Drug induced pancreatitis: experience of the Swiss Drug Adverse Effects Center.Schweiz Med Wochenschr. 1995; 125: 731-734
- An algorithm for the operational assessment of adverse drug reactions. Background, description, and instructions for use.JAMA. 1979; 242: 623-632
- Valproic acid associated pancreatitis in an adult.Lancet. 1981; 1: 41-42
- Pancreatitis with normal serum amylase associated with sodium valproate: a case report.Brain Dev. 1995; 17: 219-221
- Rapid measurement of urinary trypsinogen-2 as a screening test for acute pancreatitis.New Engl J Med. 1997; 336: 1788-1793
- Fatal acute pancreatitis caused by valproic acid.Am J Forensic Med Pathol. 1995; 16: 62-65
Accepted: April 9, 1999
Received in revised form: April 6, 1999
Received: March 23, 1999
© 1999 Elsevier Science B.V. Published by Elsevier Inc. All rights reserved.